Naloxone is a medication designed to block or reverse the effects of an opioid drug like morphine, heroin, or fentanyl. Naloxone is administered in the event of a suspected overdose of an opioid drug. Naloxone can begin to take effect in a matter of minutes. With that said, multiple doses of Naloxone may be needed in a situation involving an opioid overdose.

Naloxone specifically addresses three of the major and most dangerous aspects of an opioid overdose:

  • Extreme drowsiness
  • Loss of consciousness
  • Slowed breathing

A primary reason why opioid overdose is so terribly dangerous is because of the manner in which it acts on a person’s pulmonary system. Opioids act to relax a person’s muscles and bodily functions, including the working of an individual’s lung. In certain overdose situations, a person’s lungs cease to work altogether. 

This element of opioid overdose can occur in a matter of minutes. When a person’s lungs shut down, permanent brain damage or death can occur in a matter of minutes as well. Indeed, cessation of breathing is the most common way a person who overdoses on an opioid dies. 

Signs of Opioid Overdose

Opioid overdose is a major problem in the United States, including in California. Indeed, opioid addiction and overdose is considered a major public health crisis in this day and age. In the past several years, the increasingly widespread use of fentanyl has been a primary reason why an alarming number of people die of opioid overdoses in California and elsewhere in the United States. Despite coordinated efforts to control the opioid epidemic in the United States (including in California), opioid abuse, addiction, and overdose remain crisis health issues in the country in this day and age. This reality is not expected to change dramatically any time soon. 

According to the National Institute on Drug Abuse, an average of 128 people die daily in the United States as the result of opioid overdose. This includes deaths caused by the misuse of prescription opioids (like fentanyl) as well as illegal derivations of the drug (like heroin).

There are a trio of primary signs associated with opioid overdose:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression (ultimately resulting in death)

How Is Naloxone Given to a Person?

In the event of a suspected opioid overdose, naloxone is injected either into a vein or a muscle. In most cases involving an emergency situation being addressed by a person who is not medically trained, naloxone is injected into a muscle. In situations like this, a layperson typically gives a person suspected of OD’ing on opioids an injection in his or her outer thigh. In addition, in an emergency situation, a naloxone injection can be given through a person’s clothing. 

The reality is that being absolutely certain a person is experiencing an opioid overdose can be difficult in some circumstances. If there is uncertainty as to why a person is having breathing issues, is unconscious, or is unresponsive, a naloxone injection should be given. This is one of those situations in which providing a naloxone injection meets the definition of erring on the side of caution. Giving a person a naloxone injection even in a situation in which an individual ends up not having suffered from an overdose will not be harmful. 

In many situations involving an opioid overdose, more than one naloxone injection may be necessary. In some cases, an additional naloxone injection will need to be given once every two to three minutes. 

A naloxone injection is not in and of itself the only treatment a person who overdosed on an opioid will need. Even after receiving a naloxone injection for opioid overdose, a person must obtain medical attention promptly. In other words, emergency medical personnel need to be called to the scene. 

Naloxone Injector

Some pharmaceutical companies manufacture naloxone treatments of injections in the form of what is known as an auto-injector. An auto-injector provides a one-time dose of this lifesaving drug. 

World Health Organization Recommendations About Naloxone Availability

The World Health Organization, WHO, recommends that naloxone be made widely available to any individuals who are somehow likely to come into contact with a person suffering from an opioid overdose. Examples of individuals who should have access to naloxone include:

  • Emergency medical personnel
  • Law enforcement officials
  • Physicians
  • Psychiatrists
  • Psychologists 
  • Drug treatment and recovery specialists
  • Educators
  • Families of people known to misuse or are addicted to opioids
  • People with prescriptions for some type of opioid medication
  • People who use opioids of some type for recreational purposes
  • Teachers
  • Coaches
  • Nightclub operators or managers
  • Home care professionals
  • Hospice personnel
  • Homeless shelter staffs

As stated a moment ago, the bottom line is that any individual that reasonably may come into contact with a person who overdosed on an opioid should have immediate access to naloxone.

Naloxone can be obtained in kits that include multiple doses of the drug contained in one-use auto-injectors.